CE/MOC Quizzes

Earn continuing medical education (CME) credit, maintenance of certification (MOC) credit, continuing education units (CEU), and trainee certification by completing these quizzes based on Cases & Commentaries.

  • Individuals must achieve a passing score of 80% or higher within two attempts.
  • if you fail a quiz twice the quiz will become unavailable, but the Spotlight case will be available as read-only.
Spotlight Case and Commentaries are certified for continuing education through two organizations:

Spotlight Case and Commentaries that are published in November 2019 and later are certified for continuing education through the University of California, Davis (UCD) Health Office of Continuing Medical Education.

More about UCD's CE/MOC and Trainee Certification

Spotlight Case and Commentaries that are published prior to November 2019 are certified for continuing education through the University of California San Francisco (UCSF)

More about CE/MOC and Trainee Certification

Sign In

Create an Account

Gain access to quizzes and start earning CME, MOC, CEU, or Trainee Certification with a free account.

Some Patients Can’t Wait: Improving Timeliness of Emergency Department Care

A 46-year-old woman presented to the emergency department (ED) triage with a history of a stroke, methamphetamine use, and remote endovascular repair of a thoracic aortic dissection. Her chief complaint was abdominal pain and vomiting and she was assigned Emergency Severity Index (ESI) category 2; however, there were no available beds, so the patient remained in the waiting room. Several hours later, she began to scream in pain on the waiting room floor, was quickly assessed as needing surgery; however, surgery was delayed, and the patient died in the ED.

Discharged with IV antibiotics: When issues arise, who manages the complications?

This commentary involves two patients who were discharged from the hospital to skilled nursing facilities on long-term antibiotics. In both cases, there were multiple errors in the follow up management of the antibiotics and associated laboratory tests. This case explores the errors and offers discussion regarding the integration of a specialized Outpatient Parenteral Antimicrobial Therapy (OPAT) team and others who can mitigate the risks and improve patient care.

“This is the wrong patient’s blood!”: Evaluating a Near-Miss Wrong Transfusion Event

A 74-year-old male with a history of hypertension, hyperlipidemia, paroxysmal atrial fibrillation, coronary artery disease, congestive heart failure with an EF of 45%, stage I chronic kidney disease and gout presented for a total hip replacement. He had multiple home medications and was also on Warfarin, which was held appropriately prior to the surgery.  A Type and Cross for blood request was sent along with baseline labs; however, there was a mislabeling error on one of the samples causing a delay in the blood getting to the operating room resulting in the medical team initiating a massive transfusion protocol when the patient became hypotensive.

"Do You Want Everything Done?": Clarifying Code Status

A 63-year-old woman with hematemesis was admitted by a 2nd year medical resident for an endoscopy. The resident did not spend adequate time discussing her code status and subsequently, made a series of errors that failed to honor the patient’s preferences and could have resulted in an adverse outcome for this relatively healthy woman.

Missed Opportunities for Suicide Risk Assessment

Two different patients were seen in the emergency department a history of excessive alcohol consumption and suicidal ideation along with other medical comorbidities. In both cases, acute medical conditions prevented a comprehensive psychiatric evaluation being completed by psychiatric emergency services. Unfortunately, both patients were discharged after resolution of their medical conditions and were later found dead.

The Lost Start Date: an Unknown Risk of E-prescribing

Following resection of colorectal cancer, a hospitalized elderly man experienced a pulmonary embolism, which was treated with rivaroxaban. Upon discharge home, he received two separate prescriptions for rivaroxaban (per protocol): one for 15 mg twice daily for 10 days, and then 20 mg daily after that. Ten days later, the patient's wife returned to the pharmacy requesting a refill. On re-reviewing the medications with her, the pharmacist discovered the patient had been taking both prescriptions (a total daily dose of 50 mg daily). This overdose placed him at very high risk for bleeding complications.

Anemia and Delayed Colon Cancer Diagnosis

An elderly man had iron deficiency anemia with progressively falling hemoglobin levels for nearly 2 years. Although during that time he underwent an upper endoscopy, capsule endoscopy, and repeat upper endoscopy and received multiple infusions of iron and blood, his primary physician maintained that he didn't need a repeat colonoscopy despite his anemia because his previous colonoscopy was negative. The patient ultimately presented to the emergency department with a bowel obstruction, was diagnosed with colon cancer, and underwent surgery to resect the mass.

Diuretics and Electrolyte Abnormalities

During a primary care visit, a woman with morbid obesity, chronic obstructive pulmonary disease, hypertension, heart failure, and diabetes mellitus complained of worsening lower extremity edema over the past few weeks. Her physician prescribed a thiazide diuretic. The patient presented to the emergency department (ED) 10 days later with 3 days of drowsiness and confusion. Laboratory results revealed severe hyponatremia and hypokalemia. She had a seizure in the ED and was admitted to the intensive care unit. Both the critical care provider and a nephrologist felt the diuretic had caused the electrolyte abnormalities.

Speaking Up for Patient Safety: What They Don't Tell You in Training About Feedback and Burnout

A proceduralist went to perform ultrasound and thoracentesis on an elderly man admitted to the medicine service with bilateral pleural effusions. Unfortunately, he scanned the wrong patient (the patient had the same last name and was in the room next door). When the patient care assistant notified the physician of the error, he proceeded to scan the correct patient. He later nominated the assistant for a Stand Up for Safety Award.

Updates in the Management of High-Risk Pulmonary Embolism

Following catheter-guided thrombolysis for a large saddle pulmonary embolism, a man was monitored in the intensive care unit. The catheters were removed the next day, and the patient was sent from the interventional radiology suite to the postanesthesia care unit, after which he was transferred to a telemetry bed on the stepdown unit. No explicit plan for anticoagulation was discussed with the accepting medical team. Shortly after the nurse found the patient lethargic, tachycardic, and hypoxic, the patient lost his pulse and a code was called.